Thunderstorm Wind, Sheridan
- When
- July 6, 5:00 PM MST
- Where
- Sheridan County, 3 mi SE of Lakeside
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.039, -102.379
Thunderstorm wind gusts broke numerous tree branches.
A complex of thunderstorms, brought heavy rain and strong winds to most of north central Nebraska and the northeastern Nebraska Panhandle, during the late afternoon and evening hours on July 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A complex of thunderstorms, brought heavy rain and strong winds to most of north central Nebraska and the northeastern Nebraska Panhandle, during the late afternoon and evening hours on July 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 1:15 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT WED JUL 6 2011 .SYNOPSIS... A FAIRLY STAGNANT H5 PATTERN CONTINUES ACROSS THE CONUS TDY. HIGH PRESSURE WAS LOCATED OVR THE SRN ROCKIES WITH LOW AMPLITUDE RIDGING EXTENDING NNWD INTO WRN MT. A LOW AMPLITUDE TROUGH EXTENDED FROM EASTERN PORTIONS OF HUDSON BAY...SEWD INTO THE EASTERN GREAT LAKES...AND SRN APPALACHIANS. AT THE SURFACE...VERY WEAK SRLY AND SERLY FLOW WAS PRESENT THIS AFTERNOON. TEMPERATURES WERE MUCH COOLER TODAY WITH READINGS IN THE 70S AND LOWER 80S. HOWEVER...DEW POINTS REMAINED IN THE 60S...SO MUGGY CONDS CONTINUE. SKIES WERE PARTLY TO MOSTLY CLOUDY. CLOUDS HAVE BEEN ON THE INCREASE OVER THE PAST 1 TO 2 HRS AS THE CAP HAS BEGUN TO BREAK. AS OF 2 PM CDT...THUNDERSTORMS WERE BEGINNING TO FIRE ALONG A BOUNDARY EXTENDING FROM MERRIMAN TO NORTH OF ARNOLD. .DISCUSSION... NEAR TERM...TONIGHT THROUGH SATURDAY NIGHT...FORECAST CHALLENGE TONIGHT WILL BE THUNDERSTORM CHANCES OVER WESTERN AND NORTH CENTRAL NEBRASKA...AND SEVERE POTENTIAL IN THE WEST. WEAKLY CAPPED ENVIRONMENT ALREADY BEGINNING TO FIRE TSRAS ALONG A BROKEN LINE FROM MERRIMAN TO NORTH OF ARNOLD INVOF WEAK CONVERGENCE BOUNDARY. BULK SHEAR THROUGH 03Z IS WEAK EAST OF A VALENTINE TO EUSTIS LINE. FURTHER WEST...BULK SHEAR INCREASES TO 30 TO 40 KTS ACROSS THE PANHANDLE AND WESTERN CWA. ATTM THE SEVERE THREAT APPEARS CONFINED TO LOCATIONS WEST OF HIGHWAY 61 WHERE SHEAR IS MOST FAVORABLE. FURTHER EAST...THE MAIN THREAT IS HEAVY RAIN...DUE TO SLOW STORM MOTION AND HIGH PWATS IN EXCESS OF 1.5 INCHES. WILL AVOID ISSUING A FLASH FLOOD WATCH ATTM AS THE BULK OF THE HEAVIEST ACTIVITY (CURRENTLY OVR SCENTRAL SD) WILL MOVE INTO CHERRY COUNTY WHERE SOILS AND RUNOFF POTENTIAL IS MINIMAL. OTHER ACTIVITY IS EXPECTED TO DEVELOP OVER SRN PORTIONS OF THE CWA LATER THIS EVENING IN THE VICINITY OF A WASHED OUT FRONTAL BOUNDARY AND DIFFERENTIAL HEATING ZONE. FROM A CONVECTIVE STANDPOINT...THURSDAY AND THURSDAY NIGHT...SHOULD BE THE LEAST EVENTFUL OF THE NEARTERM FORECAST. STEEPENING LAPSE RATES AND SURFACE HEATING WILL LEAD TO CONVECTIVE DEVELOPMENT THURSDAY AFTERNOON IN ERN WYOMING AND ERN COLORADO. FCST STORM MOTIONS OF SSE AT UNDER 10 KTS...WILL KEEP THE BULK OF CONVECTIVE ACTIVITY WEST OF THE AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STILL COULDN'T RULE OUT THUNDERSTORMS WEST OF HIGHWAY 61 SO LOW POPS RETAINED IN THESE AREAS. FOR FRIDAY THROUGH SATURDAY NIGHT...THUNDERSTORM CHANCES WILL INCREASE AS AN UPPER LEVEL LOW AND TROUGH OF LOW PRESSURE LIFTS ACROSS THE DAKOTAS AND SRN CANADA. ATTM...THE GREATEST SEVERE POTENTIAL WILL BE OVER THE DAKOTAS...INVOF OF THE COLDEST MID LEVEL TEMPS...STRONGEST DIRECTIONAL SHEAR AND BETTER DYNAMICS. FURTHER SOUTH OVER THE PANHANDLE...WE MAY SEE A STRONG TO SEVERE STORM ALONG THE TAILING EDGE OF THE TROUGH AND SRN PORTION OF AN APPG COLD FRONT. THE SEVERE THREAT WILL BE MARGINAL THOUGH AS DEEP LAYER SHEAR IS MUCH LESS COMPARED TO THE WESTERN DAKOTAS. LONG TERM...SUNDAY THROUGH WEDNESDAY...LITTLE CHANGES WERE NOTED IN THE MID RANGE MODELS TODAY COMPARED TO YESTERDAY. UPPER LEVEL HIGH PRESSURE WILL DRIFT EAST FROM THE ARKLATEX SUNDAY INTO THE LOWER MISSISSIPPI VALLEY BY EARLY NEXT WEEK. SWRLY FLOW ALOFT WILL CONTINUE WITH ABUNDANT MONSOONAL MOISTURE FLOWING NORTH FROM THE SRN AND CENTRAL ROCKIES ONTO THE CENTRAL AND NORTHERN PLAINS. PERSISTENT SURFACE LOW PRESSURE AND A MEANDERING FRONTAL BOUNDARY...WILL BRING A CHANCE FOR PRECIPITATION TO WESTERN AND NORTH CENTRAL NEBRASKA EVERY 12 TO 24 HRS. THIS WILL BE HIGHLY DEPENDENT ON WAVE TIMING WHICH IS UNABLE TO BE RESOLVED ATTM...SO WILL BLANKET THE AREA WITH 20 TO 30 POPS DURING THE PERIOD. AS FOR TEMPERATURES...UNDERCUT MEX GUIDANCE AS IT HAD THE HIGHEST TEMPS OF THE ENSEMBLE MEMBERS. LIGHT WINDS...HIGH DEW POINTS AND EXPECTED CLOUD COVER WILL LEAD TO COOLER READINGS IN THE 80S AS WELL. && AVIATION... ACTIVE WEATHER POSSIBLE THE NEXT 12 TO 24 HOURS. SHORT WAVE MOVING ACROSS THE AREA WILL RESULT IN ISOLD TO SCT THUNDERSTORMS ACROSS THE AREA TONIGHT. GENERALLY VFR CONDITIONS HOWEVER IN AND NEAR THUNDERSTORMS...EXPECTED REDUCED VISIBILITIES AND/OR CIGS TO MVFR AND POSSIBLY BRIEFLY IFR. TOMORROW MORNING HIGH SURFACE MOISTURE MAY RESULT IN AN HOUR OR TWO OF IFR FOG OR CIGS...SIMILAR TO THIS MORNING. HAVE ONLY INCLUDED TEMPO OF SCT005 IN TAF FOR NOW AND WILL MONITOR. BY TOMORROW MORNING ANY LOW CIGS WILL QUICKLY LIFT TO VFR AND CONTINUE THROUGH THE DAY. && HYDROLOGY... RAINFALL...POSSIBLY HEAVY...WILL OCCUR TONIGHT DUE TO THE NEXT DISTURBANCE MOVING ACROSS THE AREA. LOW CONFIDENCE IN LOCATION AND LOCALIZED NATURE OF THE HEAVY RAIN WILL PREVENT ANY FLOODING HEADLINE. MEANWHILE RIVER STAGES CONTINUE TO DROP...WITH THE NORTH PLATTE RIVER AT LEWELLEN NOW EXPECTED TO DROP BELOW FLOOD STAGE LATE IN THE WEEKEND. RELEASES FROM LAKE MCCONAUGHY WILL KEEP THE NORTH PLATTE AT NORTH PLATTE ABOVE MAJOR FLOODING...HOWEVER IT IS DOWN CONSIDERABLY FROM A WEEK AGO. THE SOUTH PLATTE IS ALSO ON ITS WAY DOWN THUS THE PLATTE RIVER AT BRADY IS ALSO FALLING. WILL NEED TO MONITOR ANY THUNDERSTORMS THAT DEVELOP AS HIGH PRECIP WATER VALUES ABOVE 1.50 INCHES COULD DROP A QUICK 1 OR 2 INCHES. .LBF WATCHES/WARNINGS/ADVISORIES...NONE AVIATION AND HYDROLOGY...MASEK SYNOPSIS...NEAR AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT WED JUL 6 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 303 PM CDT WED JUL 6 2011 /203 PM MDT WED JUL 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL HAVE A SLOW STORM MOVEMENT AND WITH ABUNDANT MOISTURE IN PLACE WILL BE CAPABLE OF LOCALLY VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE BEGINNING OF NEXT WEEK. AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 245 PM CDT WED JUL 6 2011 NEZ004-094-062030- SHERIDAN NE-WESTERN CHERRY NE- 145 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 230 PM MDT... AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF PINE RIDGE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GORDON... HOOVER LAKE... SHELL LAKE STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 27 MILE MARKER 230... HIGHWAY 20 MILE MARKER 110... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. STOPPKOTTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 423 PM CDT WED JUL 6 2011 NEZ005-094-062215- EASTERN CHERRY NE-WESTERN CHERRY NE- 423 PM CDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 515 PM CDT/415 PM MDT/... AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...OR 19 MILES WEST OF VALENTINE...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 445 PM CDT. BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 450 PM CDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES ...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 500 PM CDT WED JUL 6 2011 NEZ004-062245- SHERIDAN NE- 400 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 445 PM MDT... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HIGHWAY 250 CROSSING THE NIOBRARA RIVER...OR 6 MILES SOUTHEAST OF RUSHVILLE...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... HIGHWAY 27 CROSSING THE NIOBRARA RIVER AROUND 425 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 514 PM CDT WED JUL 6 2011 NEZ005-094-062300- EASTERN CHERRY NE-WESTERN CHERRY NE- 514 PM CDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL 600 PM CDT/500 PM MDT/... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF VALENTINE NATIONAL WILDLIFE REFUGE...OR 31 MILES NORTHEAST OF MULLEN...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 83 CROSSING GOOSE CREEK... BROWNLEE... HIGHWAY 83 CROSSING THE NORTH LOUP RIVER... HIGHWAY 83 MILE MARKER 160... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST BROWNLEE 42.29N 100.62W
07/06/2011 M55 MPH CHERRY NE MESONET
0600 PM TSTM WND GST SPRINGVIEW 42.83N 99.75W
07/06/2011 E50 MPH KEYA PAHA NE CO-OP OBSERVER
0446 PM TSTM WND GST VALENTINE 42.87N 100.55W
07/06/2011 M39 MPH CHERRY NE ASOS
0555 PM TSTM WND GST AINSWORTH 42.55N 99.86W
07/06/2011 M40 MPH BROWN NE AWOS
&&
CJSThe North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts broke numerous tree branches.
Downed tree limbs resulted from strong thunderstorm wind gusts.
Decaying thunderstorms produced wind gusts which took the top of a mature pine tree and broke a large limb off of a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311522, 311526, 311537.